After my bypass surgery in March 2015, I was given a statin drug specifically, Rosuvastatin, 10 mg per day. After several follow up meetings with my cardiologist he gradually increased this to 30 mg per day.
Initially I didn't experience any side-effects but by the 6 month I began to experience severe rotator cuff pain and immobility. It became so acute, that by the 9th month the throbbing pain kept me from sleeping and my left shoulder and arm became useless. I couldn't put on a dress shirt or my jacket without assistance, and I wear a suit for work daily.
One dark January night at 2 am I got up from the pain and started reading up on the side-effects of all the medications I was taking. I eventually got to the statin and lo and behold my symptoms were classic statin side-effects.
I then began reading about natural forms of cholesterol reduction so that I could get off of the statin medication. That is when I made the decision to radically change my diet and lifestyle by becoming a vegetarian and increasing my exercise regimen.
I cut the dose initially to 25 mg and then measured my blood lipids 6 weeks later, concurrently with my new diet and lifestyle. My weight dropped and when I measured my lipids the LDL level did not increase from its drug-suppressed level which had gone to less than 2.0 mmol/l as the cardiologist had targeted.
I continued this process of cutting by 5 mg every 6 weeks and then measuring my blood lipids to monitor the impact on the cholesterol. I continued to have success with the new diet and lifestyle but was also reading extensively on statins, cholesterol, diet and lifestyle modifications. This process of titration began January 2016 and ended by October 2016, by which point I took my last dosage of not only the statin, but of all the other drugs I was given post surgery including, ramipril (for BP), clopidogrel (anti-coagulant), metoprolol (beta-blocker to slow the heart rate).
One of the side effects that scared me other than the muscle pain was the risk of Alzheimer's which is a known potential side-effect of taking statins.
I would rather die of a heart attack than develop Alzheimer's.
Recently I began to read the work of Dr. Dale Bredesen, Alzheimer specialist and author of the book 'The End of Alzheimer's'.
What I learned was that statins not only trigger elevated blood sugar but may increase amyloid in the brain - one of the major contributors to Alzheimer's Disease.
Alzheimer's is a very complex disease and the medical industry does not accept paradigm shifts easily and pharmaceutical companies do not take challenges to their most profitable drugs, lying down. This is why you'll find challenges to those that raise these issues.
I can tell everyone that I experienced brain fog during the period I was on statins in addition to the muscle pain.
Everything I have read about Alzheimer's also suggests that the 'heart-healthy diet' which is a plant-based, no simple carb regimen (that means sugar and all foods that are converted to glucose or fructose in the body) is also good for the brain.
New research suggests that Alzheimer's should be called type 3 diabetes due to the impact of sugar or insulin resistance.
I encourage all of those people on this forum to continue to do their homework and exhaust all other avenues of dietary and lifestyle modification before taking statins.
Remember, cholesterol is not a disease, elevated levels of it is a symptom of disease. Furthermore, cholesterol volume especially LDL-C is not the best indicator of risk, but LDL-P or particle number or LDL-ox (oxidation) is.
A lifestyle that involves daily exercise of 45 to 60 minutes daily with an elevated heart rate and a diet high in anti-oxidant foods such as fruits and vegetables, along with supplementation by certain vitamins such as B-complex, C, D and E, plus curcumin, will go a long way toward providing you with optimal health with the by-product of normalized cholesterol levels.
Good health to all.